I told him that Asenapine is now in the US market as Saphris, is actively being prescribed by psychiatrists, and is possibly being given to people who are inpatient at the moment, as it is the new drug on the block. I remember when I was in the hospital, and the medication that was given to patients possibly needing an antipsychotic was Invega because it was the new drug at the time. He was really surprised that it was now in the market since he was under the impression that it was going to be tested more before being released.
Here's a link to the article which discusses some of the relevant information as it pertains to this warning from a report by the FDA discussing the controversy within the administration itself about the approval and release of Asenapine by Schering-Plough. Yes, this information is, in fact, from an anti-pharmaceutical blog.
FDA Reviewer on Asenapine
However, this blog entry is referring to an actual and extensive report by the FDA. Here is a link to the full, 1067 page FDA report (it's a rather large PDF document, so hopefully you have a recent version of Adobe Acrobat installed on your computer).
Amendment 027 submitted June 13, 2008 fails to address the concerns raised regarding metabolism and mass balance as outlined in the original NDA review and clearly cannot address concerns regarding metabolism raised in this amendment. A critique of this amendment may be found in § 4.6 Appendix 6-Review of Amendment 027 Submitted June 13, 2008.
Asenapine causes serious cardiovascular toxicities including death due to pulmonary arterial hypertension and both direct and indirect effects on the myocardium, and also likely via indirect effects on platelet aggregation. These toxicities may either manifest acutely or chronically. Pharmacology / Toxicology data indicates that asenapine affects bone remodeling and ossification and this may be of concern during pregnancy, in growing children, and in other populations where bone remodeling is an issue, e.g. elderly women and renal failure patients.
Asenapine appears likely to cause pulmonary arterial hypertension in neonates, resulting in death and maiming of children, and may even cause death simply by breast feeding infants by exposed mothers to drug postnatally. There is also a probability that asenapine causes other connective tissue disorders, such as hernias and
rupture of tendons in addition to other problems.
Animal studies indicate that there may be an increase in motor activity. For a drug that may be used to treat bipolar disorder or ‘off-label’ for bipolar II, bipolar depression, or bipolar spectrum disorder in children increased motor activity could be mistaken for a symptom of the illness and not drug toxicity and could induce prescribers to inappropriately increase the dose, which would increase the risk of chronic cardiopulmonary toxicity.
Asenapine also appears to cause agranulocytosis and there is a possible risk of aplastic anemia. Mechanistically effects on platelet aggregation and strokes are also expected.
Death from asenapine can come suddenly and without warning in otherwise young healthy individuals due to arrhythmias or strokes with symptoms easily misattributed to something else such as orthostatic hypotension. More likely most serious cardiovascular toxicities are cumulative resulting in a Phen-Fen type toxicity especially when dosed for over a year, although symptoms which are likely to be misattributed to something else, (e.g. fatigue), may occur as soon as the first dose.
The entire development program appears designed to minimize detection and quantification of risks and thereby precludes the ability to write appropriate labeling. In fact it is this reviewer’s opinion that in several instances the sponsors’ actions clearly rise to the level of unlawful conduct and must be reported to the criminal investigators.
Preliminary review indicates that it is also less safe than competing agents and offers few if any advantages. With respect to benefit there is insufficient data to presently support use in schizophrenia and as for bipolar disorder the data indicted that only the most severely ill (YMRS > 27) may benefit with a few weeks of treatment but possibly not beyond that. Thus even efficacy in bipolar disorder I needs to be confirmed.
After further review this reviewer believes that Asenapine is unacceptably dangerous at this time, there was inadequate information submitted to assess safety and such information was expected. There is insufficient information to determine if it will have the effects it purports to as suggested in the labeling.
At the bottom of the blog entry quoting this report, there is an index of sorts in green print. You can use that index to navigate to the negative arguments against the approval of Asenapine in the PDF document (instead of having to look through all 1067 pages of the entire report). If Clozapine and Serzone are to be seen as lessons from the past, then we know that deaths directly attributed to the use of a medication do not have to be high in number at all for the drug to be pulled from the market (I believe that the incidence of fatal agranulosis and liver failure attributed to Clozapine and Serzone respectively is less than 1%). However, since this drug is now active in the market, the deaths that would convince the FDA to remove Asenapine from the market will now have to occur in the general population, as opposed to those that occur in clinical trials.
Edited by Cuttlefish, 01 November 2009 - 03:29 AM.